Jump to content

Need some positivity...


Recommended Posts

Hey everyone, My dad is set to start Tagrisso soon but we were just informed his insurance doesn't want to cover it. Does anyone know of any of any financial assistance programs that help cover some of the cost?

Link to comment
Share on other sites

The drug company (AstraZeneca), like many drug companies, has programs providing financial assistance to patients. Here's a link to their page for patient financial assistance: https://www.myaccess360.com/patient/tagrisso-osimertinib/patient-affordability.html

Link to comment
Share on other sites


the first thing you need to do is file an appeal, or better yet have the oncologist contact the insurance company directly as soon as possible.  I’m not sure what type of insurance your Dad has but Tagrisso is covered by commercial insurance plans since it is not experimental and is part of the NCCN guidelines for first line of treatment.  I’m wondering if this is a circumstance where the correct medical records were not sent by the hospital system.   
 

It’s also important to check the policy about other cancer treatments. Unfortunately there are a lot of private short term insurance policies that exclude cancer treatments.   
 

It’s highly unusual for Tagrisso to be denied so it’s worth making more phone calls to drill down on the issue.  

Link to comment
Share on other sites

  • 1 month later...

So my dad had started his wbrt mid August and was done towards end of August, then started Tagrisso (80mg) basically at the beginning of September. He had his first scans about a week and a half ago and they were great, all tumors in his head aren't visible anymore and the one that is had shrunk by a lot, lung ones also shrunk. The issue we are having are the side effects of wbrt and tagrisso. Im praying it gets better because he basically sits all day and has 0 motivation to do anyting. He has said many times how he wishes he didn't have to take tagrisso any more. Extreme fatigue, nausea, he feels the sensation to throw up in the mornings but doesn't, stomach discomfort, loss of appetite.  I think some of this is due to wbrt, but wonder how much is due to Tagrisso. I have read many people say its extremely hard at first but eventually get over this hump after taking it for a while and wonder if my dad will because its difficult watching him go through this. I discussed the possibility of maybe asking his onc to reduce the dosage to 40mg but was told by my sister that it probably wasn't a good idea and that he has to be strong to pull ahead. 

Link to comment
Share on other sites

He should hang in there if at all possible. Does he take Tag in the morning or evening?  Many people have switched to taking it at bedtime and have reported improved side effects. (I take it at bedtime.) His primary doctor should test his B12 and electrolyte levels. He can easily get a B12 shot if he's low. If he's drinking a lot of water, his electrolytes could be out of balance. I add a good electrolyte powder (LMNT is the brand) to a glass of either oat milk or water every day. 

Getting his nausea under control is a big step in feeling better. I can tell you that I was miserable for a couple of months after starting Tag, but I was also recovering from abdominal surgery. So I never knew what was causing me to feel so sick. Within 2 or 3 months I was feeling much better, and that really improves your state of mind. His oncologist can give him a prescription for Zofran. In any event, I'd talk to his oncologist and PCP about his side effects. 

Tagrisso is much more tolerable than the 1st and 2nd generation EGFR TKIs. I hope he's able to stay on it and tolerate the side effects because it really is a wonder drug. 

Link to comment
Share on other sites

7 hours ago, Judy M2 said:

He should hang in there if at all possible. Does he take Tag in the morning or evening?  Many people have switched to taking it at bedtime and have reported improved side effects. (I take it at bedtime.) His primary doctor should test his B12 and electrolyte levels. He can easily get a B12 shot if he's low. If he's drinking a lot of water, his electrolytes could be out of balance. I add a good electrolyte powder (LMNT is the brand) to a glass of either oat milk or water every day. 

Getting his nausea under control is a big step in feeling better. I can tell you that I was miserable for a couple of months after starting Tag, but I was also recovering from abdominal surgery. So I never knew what was causing me to feel so sick. Within 2 or 3 months I was feeling much better, and that really improves your state of mind. His oncologist can give him a prescription for Zofran. In any event, I'd talk to his oncologist and PCP about his side effects. 

Tagrisso is much more tolerable than the 1st and 2nd generation EGFR TKIs. I hope he's able to stay on it and tolerate the side effects because it really is a wonder drug. 

He is taking Tagrisso in the evenings, aside from cancer he also has UC and gets remicade infusions which I think also contribute to his fatigue. He had labs done before his scans and they all came out good, but I'll ask on the b12, I know he bought otc b12 pills but doubt those actually work. His liquid intake is limited due to SIADH, and can't tolerate milk, he was also recently prescribed Zofran so hopefully it helps. He's a month and a half into Tagrisso and almost 2 months since wbrt, hopefully he starts to feel better soon. Thank you for the response, like you said in your post, time seems to help, hopefully he recovers some strength soon.

Link to comment
Share on other sites

I should mention that Tagrisso can affect the kidneys and liver, so I assume your dad's oncologist is monitoring those blood test results. I assume at this stage he is getting monthly labs. I graduated to every 3 months after a year. 

Link to comment
Share on other sites

7 hours ago, Judy M2 said:

I should mention that Tagrisso can affect the kidneys and liver, so I assume your dad's oncologist is monitoring those blood test results. I assume at this stage he is getting monthly labs. I graduated to every 3 months after a year. 

He has had one blood test so far which was done prior to his scans, all results were within the normal range, his oncologist said she didn't see anything in his results that should prevent him from resuming normal life. I wish we had the fatigue figured out because its really taking a toll on his quality of life, hopefully its the initial hump many seem to go through and things start to get better. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...